Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 10, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 4, 2008, 6:38 PM MST for Maricopa County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2008, 6:38 PM MST (01:38 UTC)
- Expired
- Jul 4, 2008, 7:30 PM MST
- In force
- 52 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 3287 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 5:02 PM MST, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 4, 5:02 PM MST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 502 PM MST FRI JUL 4 2008 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE LIKELY ACROSS SOUTH CENTRAL ARIZONA THIS EVENING...INCLUDING THE GREATER PHOENIX AREA. THOSE WITH OUTDOOR PLANS THIS EVENING SHOULD BE AWARE THAT HAZARDOUS WEATHER IS POSSIBLE THIS EVENING...AND TO MONITOR LOCAL WEATHER SOURCES FOR ADDITIONAL INFORMATION AS THE EVENING UNFOLDS. CHANCES FOR THUNDERSTORMS WILL RETURN SATURDAY EVENING...THOUGH WILL DIMINISH SOMEWHAT ON SUNDAY AND MONDAY. A RETURN TO HOTTER WEATHER IS LIKELY BY THE MIDDLE OF NEXT WEEK. && .DISCUSSION... ...STRONG/SEVERE STORMS POSSIBLE THIS EVENING ACROSS THE GREATER PHOENIX AREA... QUICK UPDATE TO THE FORECAST TO CONVERT PROBABILITY WORDING TO AERIAL COVERAGE WORDING DUE TO CONVECTIVE TRENDS. PREVIOUS DISCUSSION... ANOTHER ACTIVE AFTERNOON/EVENING IS EXPECTED ACROSS THE FORECAST AREA. STRONG/SEVERE CELLS ARE CURRENTLY FILLING IN ACROSS THE RIM AND WHITE MOUNTAINS. ATMOSPHERE REMAINS QUITE UNSTABLE ACROSS THE PHOENIX AREA WITH DEWPOINTS HOVERING IN THE UPPER 50S TO LOWER 60S. GFS APPEARS TO HAVE THE BEST HANDLE ON THE LOW-LEVEL MOISTURE AND GENERATES SBCAPE AROUND 1500 J/KG LATE THIS AFTERNOON...MORE THAN SUFFICIENT TO SUPPORT SCATTERED CONVECTION ACROSS THE VALLEY. DYNAMICAL LIFT WILL COME IN THE FORM OF THE OUTFLOW BOUNDARIES GENERATED FROM THE UPSTREAM CELLS (BOTH ALONG THE RIM AND SE OF PHOENIX)...WHICH WILL BE ENHANCED BY THE 15-20 KT EASTERLY STEERING FLOW AROUND THE FOUR CORNERS ANTICYCLONE. LATE EVENING/OVERNIGHT ACTIVITY ALSO WILL BE A POSSIBILITY EVEN ACROSS THE WESTERN AZ COUNTIES AS UPPER LEVEL DIVERGENT FLOW DEVELOPS AHEAD OF AN APPROACHING TROUGH ACROSS SOUTHERN CA. SAT...YET ANOTHER ACTIVE DAY EXPECTED. RIDGE WILL BE SUPPRESSED SOUTHWARD AS A SHORT-WAVE TROUGH MOVES THROUGH THE NORTHERN ROCKIES/PLAINS. TIMING OF THE PASSAGE OF THE TRAILING UPPER-LEVEL TROUGH SUGGESTS THAT CONVECTION MAY FIRE ON THE EARLY SIDE. HOWEVER...WEAK STEERING FLOW UNDER THE RIDGE AXIS MAY INHIBIT THE PROPAGATION OF STORMS OFF THE HIGHER TERRAIN AND INTO THE VALLEY. MEANWHILE...HIGH TEMPERATURES AROUND 105-106 DEGREES CAN BE EXPECTED IN PHOENIX...SLIGHTLY BELOW AVERAGE FOR THIS TIME OF YEAR. PREVIOUS DISCUSSION... UPPER LEVEL HIGH NOW NEAR THE FOUR CORNERS WILL DRIFT SWD LATE IN THE WEEKEND...THEN REFORM OFF TO OUR NW. THIS SHOULD HELP TO ALLOW MOISTURE TO BECOME MORE DIFFUSE WITH TIME...AND AMS SHOULD BEGIN TO WARM BACK UP NEXT WEEK. HAVE THEREFORE KEPT POPS CONFINED TO HIGHER TERRAIN AREAS OF ZONE 24 NEXT WEEK...AND WARMED MAX TEMPS BACK OVER 110 DEG HOTTEST DESERTS. MAY EVENTUALLY NEED MORE EXCESSIVE HEAT PRODUCTS BY MIDDLE OF NEXT WEEK...STAY TUNED. && .AVIATION... KPHX/KIWA... SIMILAR TO YESTERDAY CONVECTION IS RAPIDLY DEVELOPING N/E OF PHX. UNLIKE YESTERDAY...STORMS HAVE A MORE UNSTABLE ENVIRONMENT TO WORK WITH AND STORM-FLOW IS MORE FAVORABLE TO PUSH STORMS INTO THE PHX METRO AREA THIS EVENING. HAVE INDICATED IN KPHX/KIWA TAFS EXPECTED TIMING OF TSTM AND GUST ACTIVITY. LOCAL THUNDERSTORMS WILL HAVE THE ABILITY TO PRODUCE STRONGER GUSTS THAN INDICATED DURING BRIEF PERIODS OF TIME /DOWNBURSTS/. WILL AMEND TAFS AS NEEDED THROUGH THE EVENING BASED ON ON-GOING CONVECTIVE PATTERNS/TRENDS. MAJORITY OF TSTM ACTIVITY WILL END BY 07Z. SATURDAY IS LOOKING FAVORABLE ONCE AGAIN FOR INCREASED TSTM ACTIVITY. WRN AZ/SE CA... GENERALLY SOUTHERLY FLOW AT ALL TAF SITES WITH LITTLE CLOUD COVER THROUGH THE NEXT 24-36 HOURS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... BY MONDAY...LOOK FOR A PACIFIC LOW PRESSURE SYSTEM TO MOVE ACROSS THE WESTERN STATES...BRINGING SLIGHTLY DRIER BUT HOTTER AIR TO OUR AREA. HOWEVER...ENOUGH MOISTURE WILL REMAIN FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE HIGHER ELEVATIONS EAST OF PHOENIX. BY TUESDAY...THE PHOENIX AREA COULD SEE AFTERNOON HIGHS UP NEAR 114...AND IN THE YUMA AREA LOOK FOR HIGHS NEAR 117 DEGREES. ALONG THE LOWER COLORADO RIVER VALLEY AND JOSHUA TREE NM...MINIMUM RH VALUES ON MONDAY AND TUESDAY COULD DIP TO LESS THAN 15 PERCENT. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...HIRSCH/ESTLE AVIATION...INIGUEZ FIRE WEATHER...SIPPLE
Hazardous weather outlook, Jul 4, 6:17 PM MST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PHOENIX AZ 617 PM MST FRI JUL 4 2008 AZZ021>023-026>028-051400- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY- GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 617 PM MST FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL IMPACT MARICOPA AND NORTHWEST PINAL COUNTIES...INCLUDING THE GREATER PHOENIX AREA...THROUGH THIS EVENING. WINDS IN EXCESS OF 50 MPH...HEAVY RAINFALL...ALONG WITH FREQUENT LIGHTNING WILL ACCOMPANY THE STRONGER STORMS. THOSE WITH OUTDOOR PLANS THIS EVENING SHOULD MONITOR THEIR FAVORITE WEATHER SOURCE FOR CURRENT INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL CONTINUE TO BE A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EARLY NIGHTTIME SHOWERS AND THUNDERSTORMS SATURDAY AND SUNDAY. THE STRONGEST STORMS COULD PRODUCE GUSTY WINDS TO NEAR 50 MPH... LOCALLY HEAVY RAINFALL...DANGEROUS CLOUD-TO-GROUND LIGHTNING...AND LOCALIZED DENSE BLOWING DUST. IN ADDITION...VERY HOT TEMPERATURES ARE EXPECTED AGAIN BY ABOUT MONDAY...CONTINUING THROUGH THE REMAINDER OF NEXT WEEK. PERSONS PLANNING OUTDOOR ACTIVITIES SHOULD BE PREPARED FOR THE VERY HOT AFTERNOONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-051400- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 617 PM MST FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL IMPACT MAINLY WEST-CENTRAL GILA COUNTY THROUGH 8 PM. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WINDS UP TO 50 MPH...HEAVY RAINFALL...SMALL HAIL...AND FREQUENT LIGHTNING. THUNDERSTORMS ACTIVITY WILL DIMINISH AFTER 8 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EARLY NIGHTTIME SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THE STRONGEST STORMS COULD PRODUCE GUSTY WINDS TO NEAR 50 MPH...LOCALLY HEAVY RAINFALL...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-025-CAZ031>033-051400- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS- IMPERIAL COUNTY- 617 PM MST FRI JUL 4 2008 /617 PM PDT FRI JUL 4 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA. .DAY ONE...TONIGHT NO WEATHER HAZARDS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY VERY HOT TEMPERATURES ARE EXPECTED AGAIN BY ABOUT MONDAY... CONTINUING THROUGH THE REMAINDER OF NEXT WEEK. PERSONS PLANNING OUTDOOR ACTIVITIES SHOULD BE PREPARED FOR THE VERY HOT AFTERNOONS. INIGUEZ/ESTLE
In the hours before
Local storm report, Jul 4, 4:35 PM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
435 PM MST FRI JUL 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL ROOSEVELT 33.67N 111.13W
07/04/2008 E0.75 INCH GILA AZ TRAINED SPOTTER
PENNY SIZE HAIL REPORTED AT ROOSEVELT ESTATES. ESTIMATED
50 TO 60 MPH WINDS.
&&
INIGUEZSpecial weather statement, Jul 4, 5:06 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 506 PM MST FRI JUL 4 2008 AZZ022>024-027-028-050300- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- INCLUDING THE CITIES OF...LAKE PLEASANT...MORRISTOWN... NEW RIVER...TONOPAH...BUCKEYE...WICKENBURG...CAREFREE... CAVE CREEK...CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE... MESA...PEORIA...PHOENIX...SCOTTSDALE...SUN CITY...TEMPE...GLOBE... MIAMI...SAN CARLOS...SUPERIOR...ALSO INCLUDING APACHE... BARTLETT...CANYON...HORSESHOE...ROOSEVELT...AND SAGUARO LAKES... GILA BEND...APACHE JUNCTION...CASA GRANDE...COOLIDGE...FLORENCE 505 PM MST FRI JUL 4 2008 ...STRONG TO SEVERE THUNDERSTORMS EXPECTED OVER SOUTH-CENTRAL ARIZONA THIS EVENING... AT 5 PM...WEATHER RADAR DETECTED NUMEROUS SHOWERS AND THUNDERSTORMS OVER CENTRAL AND EASTERN YAVAPAI COUNTY...WESTERN GILA COUNTY... SOUTHEAST PINAL COUNTY...AND SOUTHWEST MARICOPA COUNTY. A FEW OF THESE STORMS HAVE BEEN SEVERE. GUST FRONTS GENERATED BY THESE STORMS WILL PUSH TOWARD THE LOWER DESERT OF SOUTH-CENTRAL ARIZONA LATER THIS AFTERNOON AND EVENING...INTERACT WITH EACH OTHER...AND TRIGGER SCATTERED TO NUMEROUS THUNDERSTORMS. THUNDERSTORMS...SOME WITH POTENTIALLY DAMAGING WINDS IN EXCESS OF 50 MPH...DENSE BLOWING DUST...LOCALLY HEAVY RAINFALL...SMALL HAIL...AND INTENSE CLOUD-TO-GROUND LIGHTNING...ARE EXPECTED TO DEVELOP OVER MUCH OF SOUTH-CENTRAL ARIZONA...INCLUDING THE GREATER PHOENIX METROPOLITAN AREA...MAINLY BETWEEN 7 AND 10 PM. IF YOU PLAN TO BE OUTDOORS THIS EVENING...PAY CLOSE ATTENTION TO THE WEATHER...AND BE PREPARED TO MOVE INDOORS TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES YOUR AREA. DG
Special weather statement, Jul 4, 5:30 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 530 PM MST FRI JUL 4 2008 AZZ022-023-050115- GREATER PHOENIX AREA-NORTHWEST MARICOPA COUNTY- 530 PM MST FRI JUL 4 2008 ...STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL MARICOPA COUNTY INCLUDING LAKE PLEASANT... AT 526 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG OUTFLOW BOUNDARY FROM A THUNDERSTORM NEAR BLACK CANYON CITY. THE OUTFLOW BOUNDARY WILL REACH LAKE PLEASANT BY 540 PM. WINDS OF 30 TO 40 MPH WITH GUSTS APPROACHING 50 MPH WILL BE LIKELY AS THE OUTFLOW BOUNDARY MOVES IN. THOSE ON BOATS SHOULD BE PREPARED FOR STRONG WINDS THROUGH AT LEAST 630 PM. INIGUEZ
Special weather statement, Jul 4, 6:17 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 617 PM MST FRI JUL 4 2008 AZZ028-050230- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- INCLUDING THE CITIES OF...APACHE JUNCTION...CASA GRANDE... COOLIDGE...FLORENCE 617 PM MST FRI JUL 4 2008 ...STRONG THUNDERSTORMS APPROACHING THE FAR EAST VALLEY... SCATTERED THUNDERSTORMS...PRODUCING VERY HEAVY RAIN...SMALL HAIL... AND WIND GUSTS TO 50 MPH...WILL AFFECT THE APACHE JUNCTION...KINGS RANCH...QUEEN VALLEY...AND FLORENCE JUNCTION AREAS THROUGH 730 PM. BLOWING DUST CAN ALSO BE EXPECTED IN THE FLORENCE AND COOLIDGE AREAS. FLOODING OF NORMALLY DRY CREEKS AND WASHES WILL BE POSSIBLE...AND MOTORIST ARE REMINDED NOT TO DRIVE THROUGH AREAS WHERE MOVING WATER COVERS THE ROADWAY. RAPID CHANGES IN VISIBILITY FROM BLOWING DUST AND HEAVY RAIN CAN ALSO BE EXPECTED. MB
Special weather statement, Jul 4, 6:27 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 627 PM MST FRI JUL 4 2008 AZZ022-023-050300- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- INCLUDING THE CITIES OF...LAKE PLEASANT...MORRISTOWN... NEW RIVER...TONOPAH...BUCKEYE...WICKENBURG...CAREFREE... CAVE CREEK...CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE... MESA...PEORIA...PHOENIX...SCOTTSDALE...SUN CITY...TEMPE 627 PM MST FRI JUL 4 2008 ...STRONG THUNDERSTORMS MOVING INTO NORTHERN MARICOPA COUNTY... SCATTERED THUNDERSTORMS...PRODUCING HEAVY RAIN...SMALL HAIL... AND WIND GUSTS TO 50 MPH...WILL AFFECT THE CAVE CREEK...CAREFREE...NEW RIVER...ANTHEM...LAKE PLEASANT...AND WICKENBURG AREAS THROUGH 800 PM. FLOODING OF NORMALLY DRY CREEKS AND WASHES WILL BE POSSIBLE...AND MOTORISTS ARE REMINDED NOT TO DRIVE THROUGH AREAS WHERE MOVING WATER COVERS THE ROADWAY. RAPID CHANGES IN VISIBILITY FROM BLOWING DUST AND HEAVY RAIN CAN ALSO BE EXPECTED. TRAVELERS ON INTERSTATE 10 WEST OF PHOENIX SHOULD BE ALERT FOR BLOWING DUST. MB
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:37 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 113 min |
| Jul 4, 7:22 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 53 min |
| Jul 4, 7:43 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 2 hr |
| Jul 4, 7:55 PM MST | Areal Flood Advisory | PSR | Maricopa | 110 min |
| Jul 4, 9:15 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.